Amiodarone-induced thyrotoxicosis after administration of an intravenous infusion of amiodarone

    loading  Checking for direct PDF access through Ovid

Abstract

Amiodarone is a commonly used treatment modality for life-threatening cardiac arrhythmias, with a well-documented side effect of amiodarone-induced thyrotoxicosis (AIT). Most reports on AIT included patients on long-term oral maintenance therapy. However, to our knowledge, there are no reports in the literature of thyrotoxicosis after intravenous infusion of amiodarone. Here, we report the case of a 52-year-old Chinese woman diagnosed with atrial fibrillation who reverted to normal sinus rhythm after an intravenous infusion of amiodarone (1050 mg) and after 4 days developed hyperthyroidism. She was discharged on oral propranolol. One week later, she had to be readmitted as she started to have fever, pain in the throat and vomiting. Physical examination and investigations showed that she had developed subacute thyroiditis, and prompt treatment was administered accordingly. AIT is a dangerous and critical situation for the patient with underlying cardiac abnormalities and needs to be recognized for prompt treatment.

Related Topics

    loading  Loading Related Articles